The “What If” Game

So it’s been about three months since my radiation treatment ended, which means that it’s time for my MRI to see how the lesions in my brain are doing. Dr. M is currently out of town, so the exam will be sometime next week between August 8-10. This scan will better inform us as to my future treatment.

The good news is I don’t seem to be doing worse. I’ve never had any headaches even though the steroids’ anti-inflammatory powers have been significantly decreased.   Apparently, consistent headaches are one of the biggest indicators that brain cancer is taking over your body. I am currently down to 5 mg of Prednisone, the gentler form of cortico steroids that I’ve been on since returning to Chile. My face and body are starting to de-puff as I decrease my steroid dosage, which I am very happy about. As I’ve mentioned in many previous blogs, the steroid weight gain made it difficult to get dressed for the day because I looked so different and practically none of my clothes fit anymore. A friend recently told me that since they hadn’t seen me in a long time they didn’t recognize me when they showed up at our door a month ago.   My face was so altered by the swelling that I was unrecognizable! But now the steroid puff has gone down a bit, and so my face looks like my face again. Thank God! On another positive note, I am currently less dizzy than I used to be. I can swivel my head to look at something without the spins attacking me. I can walk independently to destinations, as long as they are on relatively flat ground. I can climb up and down staircases that have hand railings. I can now balance on one foot to put my leg in a pair of jeans without falling over. I consider these all to be good signs.

However, despite the improvements in my health, I am still not feeling great, which worries me. For one thing, not ALL my dizziness has disappeared. When I shower I need to put my hand against the wall for support so that I will remain standing without any chance of falling. Too much activity or crowds of people really affect me. And when the dizziness successfully traps me in its cage, I have to sit down immediately. This happened a lot on my trip home. I was trying to do fun things with friends and family members but for much of the time I ended up just trying to make it through the day. This made me sad because I value my time with friends and family and I was not always able to enjoy it.

Another large problem I’ve had for the last three months is that I am extremely nauseous. I know this is probably too much information, but I’m here to tell you the truth about cancer and its side effects. For example, right now I’m taking my oral chemotherapy pill, which I have to do five days every month for a year. As a result, all I’ve been able to do the past two days is sit in the corner of the couch so I’m propped up and not laying down. I hold my hands over my bloated and painful stomach, hoping the heat from my palms will be comforting. Most of the time this makes me feel better temporarily. However, when I lie down to sleep at night the nastiness from my stomach works its way up into my throat and when I wake I run to the toilet to gag or vomit. Also, eating has been difficult. It doesn’t matter what I put in my mouth: apples, bananas, water, cereal, rice, sandwiches… it all ends in horrible indigestion, bloating, and painful cramping.   Or, if I’m unlucky, more vomiting. I hate throwing up, but I’m becoming an expert at it. Seriously sometimes the pain is so bad that I just want someone to open up my stomach and scoop it all out. I talked to Dr. M about my stomach problems during my last appointment and he felt my tummy and agreed something was wrong. He said it wasn’t uncommon for stomach problems to arise after being on steroids so long. He gave me some different medicine, but it didn’t seem to work. I texted him that I still wasn’t feeling better and he prescribed stronger stomach meds to take before my chemotherapy treatment. That seemed to work for the first two days I took my pill, but it is no longer working.   Luckily I only have one more day of the pill and then I’m going to ask Dr. Majlis if there are other options than the treatment I am currently doing, because this pill makes me feel wretched.

It’s days like today where I can do nothing but lay on the couch without moving that my brain starts to play tricks on me and I go over to the dark side. The “what ifs” creep up and begin to form dark clouds above my head. Normally I don’t spend a lot of time thinking about the future because I am doing my best to live my life as normally as possible. I don’t want to think of myself as forever having cancer, but sometimes fear hits me and I worry that I’m never going to get better again.    Yesterday Jon and I were watching our millionth episode of Grey’s Anatomy, not the smartest show to become addicted to given my current circumstances.   Geena Davis’s character had to undergo brain radiation for a cancerous tumor. As they buckled her into her Freddy Krueger mask to be radiated, Jon gasped and asked, “Is that what they did to you?” I stared at the TV screen, briefly nodded, and began to cry uncontrollably. Honestly, it looked like a form of torture and I’m glad I never saw myself with the mask on.  Jon hugged me and said, “I’m so sorry you have to go through this. I wish I could trade places with you.” We held each other, knowing there was nothing we could do to change the situation. Afterwards, I attempted to shower and sat down on the side of the bed, my brain abuzz with negative thoughts. I try to be positive, but sometimes the reality of my life hits me and I feel hopeless.

“What if I never walk in a straight line again?”

“What if I can’t do simple things like shop for groceries without feeling dizzy?”

“What if I never work again?”

“What if I can’t go on hikes or walks anymore when I travel?”

“What if I wake up every morning for the rest of my life feeling nauseous?”

And the most worrisome of all…

“What if Jon gets tired of doing things for me and starts to resent me?  What if our relationship becomes more like caretaker and patient than husband and wife?” I know this would never happen because Jon is such a good man, but it is scary to think about. My current diagnosis has made it hard for me to do anything on my own and I rely on him for a lot of things.

After an hour or two of these dark thoughts I was tired of being depressed. Stupid Grey’s Anatomy for messing with my head! It is not healthy to live your life fearing the future. It is best to believe and hope that everything is going to get better. So right now that’s what I’m trying to focus on until I find out how well this latest brain radiation worked. I’ll let you know when the MRI is scheduled so we can all cross our fingers together.

2 comments

Add Yours
  1. Frances

    I also wish we could all take on your suffering to give you some relief. Wearing your bracelet that I just received and saying prayers every night for you. Big hug! XX

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s